Alert archive / Texas / Flash Flood Warnings in 2005
Flash Flood Warning 143, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Oct 13, 2005, 10:55 AM CDT for Reeves County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 13, 2005, 10:55 AM CDT (15:55 UTC)
- Expired
- Oct 13, 2005, 3:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 175 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 3.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 131602 FFWMAF TXC389-132000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1055 AM CDT THU OCT 13 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN REEVES COUNTY IN SOUTHWEST TEXAS * UNTIL 300 PM CDT * AT 1050 AM CDT...LOCAL EMERGENCY MANAGEMENT OFFICIALS REPORTED THAT FLOODWATERS UP TO 4 FEET DEEP WERE FLOWING THROUGH SAN MARTINE DRAW NEAR TOYAH. FLASH FLOODING ALONG THE DRAW WAS INUNDATING COUNTY ROAD 225 5 MILES SOUTHWEST OF TOYAH. AT 1055 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED SHOWERS AND THUNDERSTORMS INCREASING IN INTENSITY OVER THE DAVIS MOUNTAINS. THIS ACTIVITY WILL PRODUCE LOCALLY HEAVY RAINFALL AS IT MOVES NORTHEAST OVER THE WARNED AREA. THIS WILL AGGRAVATE THE FLASH FLOOD THREAT. MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY.IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. TURN AROUND... DONT DROWN. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3111 10409 3078 10359 3121 10319 3165 10405 $$
1 follow-up statement
000 WGUS74 KMAF 131748 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1247 PM CDT THU OCT 13 2005 TXC389-132000- REEVES- 1247 PM CDT THU OCT 13 2005 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR SOUTHERN REEVES COUNTY... AT 1230 PM CDT...THE REEVES COUNTY EMERGENCY MANAGER REPORTED TWO FEET OF WATER RUNNING OVER COUNTY ROAD 225 AT SAN MARTINE DRAW... 1 MILE WEST OF TOYAH IN CENTRAL REEVES COUNTY. AT 1242 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS PRODUCING RAINFALL AMOUNTS UP TO ONE HALF INCH PER HOUR. THE ADDITIONAL RAINFALL WILL ONLY AGGRAVATE EXISTING FLOODING PROBLEMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND...DONT DROWN. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3111 10409 3078 10359 3121 10319 3165 10405 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 10:15 AM CDT, 40 minutes earlier.
Area forecast discussion, Oct 13, 10:15 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1015 AM CDT THU OCT 13 2005
.UPDATE...
A WIDESPREAD RAIN EVENT CONTINUES TO EVOLVE THIS MORNING OVER MUCH
OF WEST/SOUTHWEST TEXAS. REPORTS OF FLASH FLOODING THIS MORNING HAVE
INCLUDED HIGH WATER RESCUES IN ODESSA.
100 PERCENT COVERAGE OF MEASURABLE RAINFALL CONTINUES OVER THE
CENTRAL/EASTERN BASIN. THIS AS EFFECTS OF ISENTROPIC FORCING FOR
ASCENT IS ENHANCED IN PROXIMITY TO THE ENTRANCE REGION OF A 100KT
UPPER JET OVER THE NORTHEASTERN FA.
CURRENT ANALYSIS INDICATES THE SURFACE BAROCLINIC ZONE HAS PUSHED
SOUTH TO NEAR THE RIO GRANDE. LATEST SATELLITE/RADAR TRENDS DEPICT
INCREASING CONVECTION ALONG/NORTH OF THE BOUNDARY AS MODEST MID
LEVEL SOUTHWESTERLY FLOW IN ADVANCE OF THE POTENT/DIGGING CUT OFF
LOW SHIFTS SOUTH AND AGAIN INCREASES ISENTROPIC PROCESSES OVER THE
NEAR SURFACE COLD DOME. THIS SECOND PRECIPITATION SHIELD SHOULD BE
LESS EXTENSIVE/INTENSE GIVEN THAT ENHANCING EFFECTS OF THE UPPER JET
ARE EXITING TO THE NORTHEAST. THEREFORE WILL SHIFT HIGHEST POPS FOR
THE AFTERNOON HOURS BACK TOWARD THE WEST OVER THE TRANS PECOS...AND
WILL REDUCE IN A TRIVIAL MANNER FROM CURRENT 100 POPS TO THE 80-90
PERCENT RANGE.
THE HEAVY RAINFALL THREAT MAY BE LESS OVER THE PLAINS OF
SOUTHEASTERN NEW MEXICO...REMOVED FROM BEST DYNAMICAL FORCING
DESCRIBED ABOVE. WILL MAINTAIN FLASH FLOOD WATCH IN ITS CURRENT
CONFIGURATION UNTIL EXACT EVOLUTION OF REGENERATING PRECIP BECOMES
MORE APPARENT.
&&
.HYDROLOGY...
SEVERAL FORECAST POINTS ALONG THE RIO GRANDE ARE EXPECTED TO RISE
ABOVE ACTION STATE LATER TODAY AND TONIGHT. ADDITIONAL RAINFALL/
RUNOFF COULD PRODUCE MINOR FLOODING CONCERNS. WILL ALSO MONITOR
RIVER LEVELS ALONG THE PECOS RIVER NEAR SHEFFIELD WHERE PERSISTENT
MODERATE TO HEAVY RAINFALL COULD CAUSE RISES.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 4 PM CDT THURSDAY FOR THE FOLLOWING
ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
MOUNTAINS NP/LINCOLN NF/LNZ...GUADALUPE MOUNTAINS OF EDDY
COUNTY...NORTHERN LEA COUNTY...SOUTHEAST PLAINS/BLM
ROSWELL/LNZ...AND SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH UNTIL 4 PM CDT THURSDAY FOR THE FOLLOWING
ZONES...ANDREWS...BIG BEND AREA...BORDEN...CRANE...
DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO
VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
SCURRY...TERRELL...UPTON...VAN HORN AND HIGHWAY 54
CORRIDOR...WARD...AND WINKLER.
&&
10/67Hazardous weather outlook, Oct 13, 4:23 AM CDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 423 AM CDT THU OCT 13 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-140930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 423 AM CDT THU OCT 13 2005 /323 AM MDT THU OCT 13 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT WIDESPREAD THUNDERSTORMS ARE EXPECTED ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO TODAY INTO TONIGHT. THE MAIN THREAT WITH THESE STORMS WILL BE HEAVY RAINFALL AND A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF THE AREA TODAY. WHILE THE SEVERE THREAT IS ONLY MARGINAL... A FEW STORMS MAY BECOME SEVERE AND BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TODAY. EMERGENCY MANAGERS...SPOTTER GROUPS...LOCAL LAW ENFORCEMENT...AND OTHER INTERESTED PARTIES SHOULD KEEP INFORMED OF THE LATEST WEATHER INFORMATION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 1:20 AM CDT | Severe Thunderstorm Warning | MAF | Presidio | 55 min |
| Oct 13, 2:27 AM CDT | Flash Flood Warning | MAF | Jeff Davis, Presidio | 3 hr |
| Oct 13, 3:26 AM CDT | Flash Flood Warning | MAF | Reeves | 3 hr |
| Oct 13, 5:50 AM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| Oct 13, 6:49 AM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| Oct 13, 8:04 AM CDT | Flash Flood Warning | MAF | Reagan | 3 hr |
| Oct 13, 8:43 AM CDT | Flash Flood Warning | MAF | Ector | 2 hr |
Nearby
Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.